Texas, 2011Wildfire in Texas, February 24 to 28, 2011
February 24 to 28, 2011 · NWS SJT · 4 events in 4 counties and zones
A strong low pressure system moving across North Texas brought very strong winds and low relative humidity values to West Central Texas on February 27. Plentiful fuels and these critical fire weather conditions resulted in some large wildfires.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moving across North Texas brought very strong winds and low relative humidity values to West Central Texas on February 27. Plentiful fuels and these critical fire weather conditions resulted in some large wildfires. An elevated fire danger persisted between February 24 and the 26.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 24, 6:01 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Feb 24, 6:01 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CST THU FEB 24 2011
.UPDATE...
WILL UPDATE TO REMOVE LAKE WIND ADVISORY WORDING FROM THIS
EVENINGS FORECAST.
&&
.DISCUSSION...
WILL LET LAKE WIND ADVISORY EXPIRE AT 00Z. NO OTHER CHANGES TO
THE ONGOING FORECAST AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 528 PM CST THU FEB 24 2011/
DISCUSSION...
SEE AVIATION SECTION.
AVIATION...
WEST WINDS WILL SUBSIDE DURING THE EVENING. A WEAK COLD FRONTAL
PASSAGE FROM THE NORTH IS EXPECTED ACROSS ROUGHLY THE NORTHEASTERN
HALF OF WEST CENTRAL TEXAS BETWEEN MIDNIGHT AND 6 AM FRIDAY. THE
FRONT WILL ARRIVE AT KABI BY OR SHORTLY AFTER 07Z...AND SHOULD
REACH KSJT BY 12Z. WINDS WILL SHIFT TO THE NORTH WITH THE FRONTAL
PASSAGE. WINDS WILL VEER THROUGH THE DAY FRIDAY AND ARE EXPECTED
TO BE SOUTHEAST TO SOUTH ACROSS THE AREA BY FRIDAY EVENING. SKIES
WILL BE CLEAR FOR MOST AREAS THROUGH THE NEXT 25 HOURS. THE ONLY
EXCEPTION MAY BE ACROSS THE BIG COUNTRY WHERE A BAND OF POST-
FRONTAL LOW CLOUDS MAY BRIEFLY DEVELOP EARLY FRIDAY MORNING.
PREV DISCUSSION... /ISSUED 349 PM CST THU FEB 24 2011/
SHORT TERM...
UPPER TROUGH IS CURRENTLY MOVING EAST CROSS THE SOUTHERN PLAINS
THIS AFTERNOON. LATEST OBJECTIVE ANALYSIS SHOWS THE ASSOCIATED
SURFACE LOW OVER EXTREME EASTERN OKLAHOMA AS OF MID AFTERNOON.
UPPER TROUGH WILL MOVE EAST OF THE AREA THIS EVENING...WITH WINDS
DIMINISHING AFTER SUNSET. AFOREMENTIONED SURFACE LOW WILL MOVE
EAST INTO THE TENN VALLEY OVERNIGHT...SENDING A WEAK COLD FRONT
ACROSS THE AREA THROUGH EARLY FRIDAY.
MAIN CONCERN IN THE SHORT TERM WILL BE STRONG WEST WINDS FOR THE
REMAINDER FOR THE AFTERNOON HOURS...WITH CRITICAL FIRE DANGER
CONDITIONS CONTINUING UNTIL EARLY EVENING. A RED FLAG WARNING WILL
REMAIN IN EFFECT ACROSS THE ENTIRE CWFA UNTIL 6 PM THIS EVENING
DUE TO VERY DRY CONDITIONS AND STRONG WINDS. WILL ALSO KEEP THE
LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING. SUBSIDENCE
BEHIND THE DEPARTING SHORT WAVE WILL RESULT IN CLEAR SKIES AND
LIGHT WINDS OVERNIGHT. WEAK FRONT WILL ENTER THE BIG COUNTRY BY
LATE EVENING...WITH THE FRONT MOVING SOUTH ACROSS THE REMAINDER OF
THE AREA EARLY SATURDAY. CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPS TO DROP INTO THE 30S AREAWIDE. TEMPERATURES ON FRIDAY WILL
RANGE FROM THE 60S OVER THE BIG COUNTRY...TO THE 70S ELSEWHERE
UNDER SUNNY SKIES.
LONG TERM...
GENERALLY DRY CONDITIONS WILL CONTINUE THROUGH THE EXTENDED PERIOD
OF THE FORECAST. THE MAIN CONCERN IN THE LONG TERM PORTION OF THE
FORECAST WILL BE ASSOCIATED WITH STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES ON SUNDAY ACROSS MOST OF WEST CENTRAL TEXAS.
ZONAL FLOW WILL TRANSITION TO SOUTHWESTERLY FLOW SATURDAY AS
ANOTHER UPPER LEVEL LOW BEGINS TO TURN TO THE EAST ACROSS SOUTHERN
CALIFORNIA. AS FLOW ALOFT INCREASES AND THE UPPER LEVEL LOW
APPROACHES SATURDAY NIGHT INTO SUNDAY...SFC PRESSURE FALLS WILL
TAKE PLACE IN EASTERN COLORADO AND WESTERN KANSAS. THESE PRESSURE
FALLS WILL INCREASE WIND SPEEDS ACROSS OUR AREA. THE STRONGEST
WINDS WILL MOVE IN ON SUNDAY AS THE UPPER LEVEL TROUGH MOVES IN
FROM THE WEST. DUE TO TIGHTENING HEIGHT GRADIENTS ALOFT...WINDS AT
500MB WILL RANGE FROM 90 TO 110 KNOTS ACROSS WEST CENTRAL
TEXAS...AND WINDS FROM 900MB TO 700MB WILL RANGE FROM 35 TO 55
KNOTS. ALONG WITH A TIGHTENING SFC PRESSURE GRADIENT...THE WINDS
WILL LIKELY AVERAGE 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. WE MAY
SEE HIGHER WINDS...DEPENDING ON THE TIMING OF THE UPPER LEVEL
SYSTEM. AT THIS TIME THE UPPER LEVEL LOW IS EXPECTED TO BE OVER
NORTHEASTERN NEW MEXICO BY MIDDAY. THIS COULD LIMIT THE AMOUNT OF
HIGHER MOMENTUM REACHING THE GROUND DUE TO UPWARD MOTION AHEAD OF
THE LOW. IF THE LOW MOVES THROUGH A LITTLE FASTER...GUSTS COULD
END UP BEING MUCH HIGHER. OBVIOUSLY...THIS EVENT WILL BE WATCHED
VERY CLOSELY OVER THE NEXT FEW DAYS.
FOLLOWING THE WINDY DRY DAY SUNDAY...A COLD FRONT WILL MOVE
THROUGH...BRINGING COOLER TEMPERATURES INTO THE AREA FOR THE FIRST
HALF OF NEXT WEEK. WITH ZONAL FLOW ALOFT FOR NEXT WEEK...THE
FORECAST WILL REMAIN MAINLY DRY WITH MODERATING TEMPERATURES.
EXPECT TEMPERATURES TO WARM BACK UP TO NEAR NORMAL READINGS BY THE
MIDDLE OF NEXT WEEK WITH NO APPRECIABLE PRECIPITATION EXPECTED.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS CONTINUE THIS AFTERNOON. VERY
STRONG WEST WINDS ALONG WITH RELATIVE HUMIDITIES AROUND 10 PERCENT
WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THROUGH THE
REMAINDER OF THE AFTERNOON HOURS. RED FLAG WARNING REMAINS IN
EFFECT ACROSS THE ENTIRE AREA UNTIL 6 PM THIS EVENING. UPPER
TROUGH CURRENTLY MOVING ACROSS THE SOUTHERN PLAINS WILL MOVE EAST
OF THE AREA THIS EVENING...WITH WINDS DIMINISHING AFTER SUNSET AND
RELATIVE HUMIDITIES RAPIDLY RECOVERING AS SURFACE TEMPERATURES
FALL. ELEVATED FIRE WEATHER CONDITIONS FOR FRIDAY AS MINIMUM
RELATIVE HUMIDITIES FALL TO 10 TO 20 PERCENT BY AFTERNOON...BUT 20
FOOT WIND SPEEDS WILL REMAIN LIGHT.
LOOKING AHEAD...SUNDAY IS SHAPING UP TO BE ANOTHER CRITICAL FIRE
WEATHER DAY AS NEXT STRONG UPPER TROUGH AFFECTS THE AREA. NAM/GFS
BOTH SHOW A 985 MB LOW DEVELOPING OVER EASTERN COLORADO/WESTERN
KANSAS BY AFTERNOON...RESULTING IN A TIGHT PRESSURE GRADIENT OVER
THE AREA. VERY STRONG WINDS ALOFT ASSOCIATED WITH THE UPPER TROUGH
WILL ALSO OVERSPREAD THE AREA DURING THE DAY. THE COMBINATION OF
STRONG WINDS AND MINIMUM RELATIVE HUMIDITIES FALLING TO AROUND 10
PERCENT BY AFTERNOON WILL CREATE EXPLOSIVE FIRE DANGER CONDITIONS
OVER MUCH OF THE AREA. GIVEN MODEL CONSISTENCIES THE PAST FEW RUNS
ALONG WITH COORDINATION FROM SURROUNDING OFFICES...WE HAVE ISSUED
A FIRE WEATHER WATCH FOR THE ENTIRE AREA FROM NOON UNTIL 8PM
SUNDAY.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 33 69 45 84 55 / 0 0 0 0 10
SAN ANGELO 34 75 43 83 57 / 0 0 0 0 10
JUNCTION 30 79 43 79 56 / 0 0 0 0 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...
MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...
MCCULLOCH...MENARD...NOLAN...RUNNELS...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM
GREEN.
LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...
HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN.
&&
99/15
Hazardous weather outlook, Feb 24, 3:54 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CST THU FEB 24 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 6 PM CST TODAY FOR
ALL COUNTIES ACROSS WEST CENTRAL TEXAS. THE COMBINATIONS OF STRONG
WEST WINDS...DRY VEGETATION AND VERY LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF THE AREA ON SUNDAY AS A STRONG STORM SYSTEM AFFECT THE
AREA. A FIRE WEATHER WATCH IS NOW IN EFFECT ACROSS ALL OF WEST
CENTRAL TEXAS FOR SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Mason
- When
- February 24, 9:09 PM CST to February 27, 7:24 PM CST
- Where
- Mason forecast zone
- Reported by
- NWS Employee
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
This grass and brush wildfire was estimated at 4500 acres. The Incident Meteorologist or IMET from the National Weather Service in Midland provided the size of this fire.
Wildfire, Crockett
- When
- February 27, 4:00 PM CST to February 28, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- State Official
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
A large wildfire was measured at 22,958 acres across Crockett and Irion Counties.
Wildfire, Irion
- When
- February 27, 4:00 PM CST to February 28, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- State Official
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
A large wildfire was measured at 22,958 acres. The large wildfire spread north towards Barnhart.
Wildfire, Haskell
- When
- February 27, 6:00 PM CST to 10:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
A wildfire that burned, an estimated 300 acres, destroyed two vacant structures near Lake Stamford.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287007, 287009, 287349, 287012.